Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 163, NWS Dodge City, KS

May 30, 2018Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2018, 7:45 PM CDT for Morton County, Stevens County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 7:45 PM CDT (00:45 UTC)
Expired
May 30, 2018, 8:30 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS53 KDDC 310045
SVRDDC
KSC129-189-310130-
/O.NEW.KDDC.SV.W.0163.180531T0045Z-180531T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
745 PM CDT WED MAY 30 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morton County in southwestern Kansas...
  Stevens County in southwestern Kansas...

* Until 830 PM CDT

* At 744 PM CDT, a severe thunderstorm was located 8 miles south of
  Wilburton, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts, blowing dust and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hugoton, Elkhart, Rolla, Moscow, Wilburton, Cave, Woods and
  Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10197 3739 10134 3739 10108 3700 10107
TIME...MOT...LOC 0044Z 244DEG 29KT 3695 10175 

HAIL...1.00IN
WIND...60MPH
 
$$

Reynolds
3 follow-up statements
861 
WWUS53 KDDC 310101
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
801 PM CDT WED MAY 30 2018

KSC129-189-310130-
/O.CON.KDDC.SV.W.0163.000000T0000Z-180531T0130Z/
Morton KS-Stevens KS-
801 PM CDT WED MAY 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN MORTON AND STEVENS COUNTIES...

At 800 PM CDT, a severe thunderstorm was located 7 miles south of
Rolla, moving northeast at 35 mph.

HAZARD...60 mph wind gusts, blowing dust and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hugoton, Elkhart, Rolla, Moscow, Wilburton, Cave, Woods and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10197 3739 10134 3739 10108 3700 10107
TIME...MOT...LOC 0100Z 244DEG 29KT 3701 10160 

HAIL...1.00IN
WIND...60MPH
 
$$

Reynolds
639 
WWUS53 KDDC 310111
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
811 PM CDT WED MAY 30 2018

KSC129-189-310130-
/O.CON.KDDC.SV.W.0163.000000T0000Z-180531T0130Z/
Morton KS-Stevens KS-
811 PM CDT WED MAY 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN MORTON AND STEVENS COUNTIES...

At 810 PM CDT, a severe thunderstorm was located 7 miles south of
Feterita, moving northeast at 35 mph.

HAZARD...60 mph wind gusts, blowing dust and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hugoton, Moscow, Woods, Feterita and Cave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 10159 3725 10156 3739 10134 3739 10108
      3700 10107
TIME...MOT...LOC 0110Z 244DEG 29KT 3705 10150 

HAIL...1.00IN
WIND...60MPH
 
$$

Reynolds
298 
WWUS53 KDDC 310129
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
829 PM CDT WED MAY 30 2018

KSC129-189-310138-
/O.EXP.KDDC.SV.W.0163.000000T0000Z-180531T0130Z/
Morton KS-Stevens KS-
829 PM CDT WED MAY 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND
STEVENS COUNTIES WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small 
hail, gusty winds, blowing dust and rain are still possible with 
this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3700 10159 3725 10156 3739 10134 3739 10108
      3700 10107
TIME...MOT...LOC 0128Z 244DEG 29KT 3711 10135 

$$

Reynolds

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:31 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 30, 5:31 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
531 PM CDT Wed May 30 2018

...Updated Aviation...

.UPDATE...
Issued at 442 PM CDT Wed May 30 2018

Increasing confidence that a thunderstorm complex (MCS/squall
line) will impact the southern half of SW KS (mainly along and
south of US 50) tonight. Increased pop grids well into the likely
category. Severe thunderstorms are anticipated, with the initial
watch in effect for the SW zones through midnight. Added severe
wording (damaging winds) to the southern zones as well, well into
the overnight hours. 18z NAM/HRRR/ECMWF all agree complex will
progress through the SE zones through sunrise Thursday.
Widespread beneficial rainfall of 0.50-1.0 inch is expected, but
the wind and hail threat will accompany the rainfall.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 333 PM CDT Wed May 30 2018

Main concern is how storms will evolve tonight. Convection has
already formed across the higher terrain of southern Colorado.
Thoughts are is this convection will move across SE Colorado and
into SW Kansas later tonight. Our air is warm and drier with steep
low level lapse rates and associated DCAPE present. Therefore,
think the primary threat with this will be thunderstorm outflows
of 60 to 80 mph. Several meso models show a line segment moving
through near the Oklahoma border after 00Z and through midnight.
Hail will also be a concern, although should not be a big as
yesterday with less favorable thermodynamics present. Tornado
threat is very low. Good news in that the far southern counties
should see another 0.5-1.5" of rain, particularly across Comanche
and Barber counties.

.LONG TERM...(Thursday night through Wednesday)
Issued at 333 PM CDT Wed May 30 2018

The extended period is looks to be dry with warm to hot
temperatures and only small chances of thunderstorms, if that.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 530 PM CDT Wed May 30 2018

Thunderstorms currently over SE Colorado and NE New Mexico will
organize into a convective complex and track across the airports
this evening. With confidence in model timing, added convective
TEMPO groups for LBL/GCK/DDC. Outflow wind gusts of 45-55 kts
are expected from the strongest activity, along with temporary
reductions to IFR in heavy rain/small hail. Storms will be in the
vicinity of DDC around 04z, clearing P28 by 09z Thursday. Kept the
HYS TAF dry, with convection expected to pass to the south of HYS.
Winds will be light and variable (less than 10 kts) outside of
convection through tonight. Excellent flying weather is expected
Thursday, with VFR/SKC and light and variable winds trending
light E/SE. All airports will be dry with no convection Thursday
afternoon/night.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  92  67  99 /  80  10   0   0
GCK  61  93  66 100 /  60  10   0   0
EHA  60  94  63  99 /  80   0   0  10
LBL  62  93  66 101 /  80   0   0  10
HYS  62  91  66  96 /  20  20   0   0
P28  66  92  70  99 /  90  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, May 30, 3:20 AM CDT, 16 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CDT Wed May 30 2018

KSZ030-031-043>046-061>066-074>081-084>090-311000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CDT Wed May 30 2018 /220 AM MDT Wed May 30 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Areas of Fog early this morning will locally reduce visibilities
to less than 1/2 mile at at times through 9 am.

Strong to severe thunderstorms will be possible early tonight
south of the Arkansas river. Hail up to the size of Golf ball
size, wind gusts of 60 to 70 mph, and brief periods of heavy
rainfall will be the main hazards. An isolated tornado or two can
not be completely ruled out near the Oklahoma border in southwest
Kansas.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Fog: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Highs Friday are expected to range from the upper 90s to around
100 degrees across southwest and south central Kansas. Heat index
values in portions of south central Kansas of 100 to near 103 will
be possible.

Days 2-7 Hazards
----------------
* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed early tonight south of a Johnson
City to Medicine Lodge line

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 30, 7:41 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
741 PM CDT WED MAY 30 2018

KSZ061-062-074>076-084-085-310145-
Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
Morton KS-
741 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON...
SOUTH CENTRAL KEARNY...SOUTHWESTERN FINNEY...GRANT...STANTON...
STEVENS AND WESTERN HASKELL COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

At 740 PM CDT/640 PM MDT/, Doppler radar was tracking a group of
thunderstorms, moving east/northeast at 30 mph into Morton and
Stanton counties.

Dime size hail and wind gusts of 50 to 55 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Ulysses, Hugoton, Elkhart, Johnson City, Rolla, Moscow, Manter,
Richfield, Ryus, Big Bow, Feterita, Wilburton, Cave, Hickok, Woods
and The Saunders Elevator.

A severe thunderstorm watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Kansas.

LAT...LON 3700 10203 3774 10204 3774 10108 3700 10107
TIME...MOT...LOC 0040Z 245DEG 27KT 3703 10197

Reynolds

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:41 PM CDTSpecial Weather StatementDDCGrant, Morton, Stanton, Stevens64 min
May 30, 8:15 PM CDTSpecial Weather StatementDDCHaskell, Seward60 min
May 30, 9:34 PM CDTSpecial Weather StatementDDCMorton56 min
May 30, 9:48 PM CDTSpecial Weather StatementDDCScott42 min
May 30, 9:57 PM CDTSevere Thunderstorm WarningDDCClark, Meade33 min
May 30, 10:41 PM CDTSpecial Weather StatementDDCKiowa49 min
May 30, 11:00 PM CDTSpecial Weather StatementDDCPratt45 min
May 30, 11:04 PM CDTSpecial Weather StatementDDCComanche56 min
May 30, 11:29 PM CDTSpecial Weather StatementDDCBarber, Pratt61 min
May 30, 11:44 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min
May 31, 12:00 AM CDTSevere Thunderstorm WarningDDCBarber45 min
May 31, 1:57 PM CDTHeat AdvisoryDDCBarber, Clark, Comanche29 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.